Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 141, NWS Lincoln, IL

September 25, 2018Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 25, 2018, 4:03 PM CDT for Knox County, Stark County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2018, 4:03 PM CDT (21:03 UTC)
Expired
Sep 25, 2018, 4:30 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 1:36 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS53 KILX 252103
SVRILX
ILC095-175-252130-
/O.NEW.KILX.SV.W.0141.180925T2103Z-180925T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
403 PM CDT TUE SEP 25 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Stark County in north central Illinois...
  Northeastern Knox County in west central Illinois...

* Until 430 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located over Galva, or
  near Kewanee, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Toulon, Osceola, Bradford, Elmira and La Fayette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4123 8964 4116 8964 4102 9004 4115 9010
      4115 8987 4123 8986
TIME...MOT...LOC 2102Z 240DEG 49KT 4115 8999 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

07
2 follow-up statements
912 
WWUS53 KILX 252116
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
416 PM CDT TUE SEP 25 2018

ILC095-252125-
/O.CAN.KILX.SV.W.0141.000000T0000Z-180925T2130Z/
Knox-
416 PM CDT TUE SEP 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.

LAT...LON 4123 8964 4116 8964 4104 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 2115Z 240DEG 49KT 4124 8978 

$$

ILC175-252130-
/O.CON.KILX.SV.W.0141.000000T0000Z-180925T2130Z/
Stark-
416 PM CDT TUE SEP 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN STARK COUNTY...

At 415 PM CDT, a severe thunderstorm was located over Osceola, or 7
miles east of Kewanee, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Toulon, Osceola, Bradford, Elmira and La Fayette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4123 8964 4116 8964 4104 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 2115Z 240DEG 49KT 4124 8978 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

07
228 
WWUS53 KILX 252128
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
428 PM CDT TUE SEP 25 2018

ILC175-252137-
/O.EXP.KILX.SV.W.0141.000000T0000Z-180925T2130Z/
Stark-
428 PM CDT TUE SEP 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STARK COUNTY WILL
EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Illinois.


LAT...LON 4123 8964 4116 8964 4104 8998 4115 8998
      4115 8987 4123 8986
TIME...MOT...LOC 2127Z 240DEG 49KT 4131 8961 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:30 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 25, 3:30 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
330 PM CDT Tue Sep 25 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 330 PM CDT Tue Sep 25 2018

Severe Thunderstorm Watch is ongoing across the northern third of
the CWA late this afternoon and is set to continue til 10 pm. The
strongest storms are north of the CWA but additional showers and
storms will continue to develop across portions of central IL
along I-72 and move northeast. Will keep highest pops to the north
through the evening hours and then have pops getting lower as
moving to the southeast and south. Based on HiRes models and other
models, back edge of the precip should move through rather quickly
this evening with precip ending across most areas around midnight
and then in the east and southeast late tonight. Once the precip
moves through tonight dry weather is expected on Wednesday.

As the front moves through tonight winds will become northwesterly
and this should usher in cooler temps for tonight. Overnight lows
are expected to drop into the upper 40s in the northwest to around
60 in the southeast. Most areas will see temps of around 50 mid
50s. Wed temps will be much cooler tomorrow with northwest
flow...with 60s possible across the CWA.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 330 PM CDT Tue Sep 25 2018

The extended period will predominately be dry as a northwest flow
pattern takes over the area for the rest of the week and then more
zonal during the weekend. Any precip chances will remain north of
the CWA the rest of the week and into the weekend as weak waves
move through the flow and across the Great Lakes region. However,
small chances of precip will be seen across the extreme northern
tier of the CWA through the period. The pattern begins to slowly
change to more southwest/zonal for the beginning of next week and
this results in the models differing with timing and position of
precip across the CWA. A blend of the models brings precip chances
for Mon night and Tue and this seems fine for now.

Temps will vary through the period with 70s expected Thur and Fri,
60s for Sat, 70s again for Sun, and then 80s for Mon and Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 112 PM CDT Tue Sep 25 2018

VFR conditions have finally arrived at all TAF sites but this will
only last through the afternoon, until more clouds and precip
begin to arrive from the west/northwest, as a cold front
approaches the area. HiRers models are showing scattered showers
developing out ahead of the front later this afternoon with
thunderstorms coming a couple hours later during the late
afternoon/early evening hours. These showers and storms could
last for a few hours this evening but best spots for this appear
to be at PIA and BMI so have kept TEMPO groups for these two sites
and just will have VCTS at the other sites during the late
afternoon/evening hours. MVFR conditions will prevail from late
afternoon through overnight and then once front/clouds leave the
area clouds will clear and VFR conditions are expected tomorrow
morning. Winds will be south-southwest this afternoon and then
become northwest once the front moves through. Wind speeds will be
10kts of less this afternoon and then 10-15kts behind the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Sep 25, 3:06 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Tue Sep 25 2018

ILZ027>031-036>038-040>057-061-261100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
306 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for central and east central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Thunderstorms will continue to increase through mid evening. There
is a slight risk of severe weather. The primary threat will be
with damaging winds. Some isolated large hail is also possible,
especially northwest of the Illinois River. An isolated tornado
cannot be ruled out, though this would be most likely north of
I-72.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely into this evening. For areas west of
I-55, this is most likely through 10 pm. East of I-55, the most
likely time frame is between 6 pm and 11 pm.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible into the evening. While
widespread severe weather is not expected, a few of the storms may
contain damaging winds. Minor flooding is also possible,
especially where heavy rains occurred earlier today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 10 pm.

Geelhart

In the hours before

Special weather statement, Sep 25, 3:29 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
329 PM CDT TUE SEP 25 2018

ILZ027-252115-
Knox-
329 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 415 PM
CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rio, or 10 miles north of Galesburg, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oneida, Altona, Victoria and Rio.

This includes Interstate 74 between mile markers 35 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4115 9000 4104 9000 4103 9042 4109 9044
      4115 9044
TIME...MOT...LOC 2029Z 256DEG 39KT 4109 9034

Smith
Special weather statement, Sep 25, 3:48 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Lincoln IL
348 PM CDT TUE SEP 25 2018

ILZ044-045-054-055-252115-
Douglas-Piatt-Moultrie-Champaign-
348 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...SOUTHERN
PIATT...SOUTHERN CHAMPAIGN AND NORTHWESTERN DOUGLAS COUNTIES UNTIL
415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bement, or 8 miles southeast of Monticello, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Champaign, Urbana, Savoy, Tolono, Bement, Philo, Sidney, Pesotum,
Hammond, Sadorus, Ivesdale, Milmine and Willard Airport.

This includes the following highways...
 Interstate 57 between mile markers 219 and 235.
 Interstate 72 near mile marker 182.
 Interstate 74 between mile markers 180 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3977 8863 3990 8870 4020 8818 3998 8802
TIME...MOT...LOC 2048Z 240DEG 37KT 3991 8851

07
Special weather statement, Sep 25, 4:01 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
401 PM CDT TUE SEP 25 2018

ILZ027-028-252130-
Knox-Stark-
401 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STARK AND NORTHEASTERN
KNOX COUNTIES UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Fayette, or 7 miles southwest of Kewanee, moving northeast at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Toulon, Osceola, Bradford, Elmira, Victoria, La Fayette and Snake Den
Hollow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and west central Illinois.

LAT...LON 4123 8964 4115 8964 4098 9014 4115 9014
      4115 8987 4123 8986
TIME...MOT...LOC 2100Z 240DEG 49KT 4114 8998

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:29 PM CDTSpecial Weather StatementILXKnox46 min
Sep 25, 3:48 PM CDTSpecial Weather StatementILXChampaign27 min
Sep 25, 4:01 PM CDTSpecial Weather StatementILXStark29 min
Sep 25, 4:18 PM CDTSpecial Weather StatementILXKnox27 min
Sep 25, 4:24 PM CDTSpecial Weather StatementILXVermilion51 min
Sep 25, 4:42 PM CDTSpecial Weather StatementILXMarshall, Peoria48 min
Sep 25, 5:22 PM CDTSpecial Weather StatementILXVermilion8 min
Sep 25, 5:59 PM CDTSpecial Weather StatementILXVermilion46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.